Right its Xmas time (ish) and EDs are getting more and more full. Party season is here. Maybe your Tuesday night is becoming more like your Saturday night. Therefore you may see some more patients with acutely disturbed behaviour, be that drug induced or otherwise. We thought therefore we’d have a look at the RCEM guidance on behavioural disturbance in the ED, published in May 2016.
The recent NICE guideline deals in violence and aggression, and prevention. The RCEM guideline was developed largely as NICE neglected excited delirium, a condition at the extreme end of the agitation spectrum which carries significant risk, to staff, other patients and most importantly to the patient themselves of death.
Excited delirium and Acute behavioural disturbance are interchangeable terms that lack a fixed definition, but are typified by sudden aggressive and violent behaviour associated with autonomic dysfunction. Think of the patient being brought in by the police agitated or when you’re called to the waiting room because ‘someone’s kicking off’.
So here’s some gold we discovered when reading the guidelines:
- Death is more likely in the summer months when its warm and humid
- It happens in men more, often with stimulant ingestion such as cocaine
- Theories behind cause of death have been mooted as asphyxia related to restraint, toxicity causing arrhythmia and unmasking undiagnosed cardiac disease.
- When we have these patients it’s an emergency and as such we should be on point and on our A game. Don’t send the junior doc in as ‘its character building’. Get in there. Fix this.
But how do we fix this?
The aim of the game is to rapidly gain control, usually with tranquilisation and ending the hyper-exertional state.
Now all of us that have undertaken some training on aggressive behaviour in healthcare will have learnt a bit about de-escalation techniques, and these can be tried here, but the likelihood is that they wont work in this cohort due to the altered mental status. Remember this is a delirium.
Physical restraint may be needed to keep your patient and staff safe. When you move depts. Find out who and where your security guys live, as you will need their help.
Any physical restrain should be justifiable and proportionate and as short lived as possible. Face down with pressure on the neck and shoulders is probably the worst position. It may promote asphyxia and furthermore cause deterioration of acidosis
What about sedation?
3 types of drugs are recommended by the Guideline – Benzodiazepines, antipsychotic and Ketamine.
Benzodiazepines – currently Lorazepam is recommended by NICE. Risk of very variable effect either ineffective or too drowsy/apnoeic. We have used Lorazepam most frequently but have been often found reaching for more. Reuben Strayer’s talk from SMACC Dublin mentions that midazolam IM best benzodiazepine to use in his opinion. Caution the window between respiratory depression and sedation is very narrow with benzodiazepines!
Ketamine – Strayer raves about it in this scenario. Becky uses this if she has IV access as she feels it is easier to control response better than benzodiazepines. Interestingly it is worth remembering that an increase in dose tends to extend sedation length rather than diminish respiratory drive. Remember that you may get more tachycardia hypertension and increased myocardial oxygen demand.
Antipsychotics – Haloperidol is still recommended as second line by NICE. But only if they’ve had an antipsychotic before or had an ECG before. Really unlikely to know this in advance in these patients so we tend to avoid unless certain.
Whatever you use, you must be familiar with it and ready to deal with any adverse effect.
Once you have gained a degree of control you need to rapidly move through and get a full assessment done:
- Check a temperature
- BM if not already done
- Bloods including a CK and coagulation screen and a gas which will probably look horrific immediately afterwards. Almost like a posts seizure gas.
- Give fluid – correct the loss, correct the acidosis, don’t give bicarbonate routinely
- Hyperthermia should be corrected with cooling techniques like stripping, cold fluid and ice packs etc.
Bad stuff could include rhabdomylosis, DIC and hyperkalaemia – look for and treat each.